NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 28, 2015
Parkinson`s Disease and Atrial Fibrillation
A friend of mine with Parkinson`s Disease (62 yrs old) has just been diagnosed with Atrial Fibrillation (heart rate 56-130). Two years ago he was hospitalised with severe hallucinations and taken off all his Parkinson`s drugs except Sinnemet (levodopa). He is now on the highest acceptable dose and doing quite well physically, but has just begun Prozac for depression as he had no motivation. He also has low blood pressure and has only been saved from falling by the presence of other people. It is proposed to treat his atrial fibrillation by warfarin initially, followed by amiodarone. I am very worried about the prospect of a fall when on warfarin and also the possible side effects of him taking a powerful drug such as amiodarone. I know you cannot make treatement recommendations, but any comments would be helpful.
Risk of falls in PD can be significant in many patients. Unfortunately, postural instability (the inability to right oneself once you get off balance) tends to respond much less to medication than the other features of PD, such as stiffness and slowness. Patients may find some improvement in balance and gait with intensive physical therapy training aimed at these problems specifically. Additionally, sitting for long periods of time will tend to worsen balance and gait.
If falls are frequent despite medication optimization and physical therapy with daily stretching exercises, then safety requires the use of assistive devices such as walking sticks or walkers to prevent serious injury. The key is to find a way to maintain activity as best as possible while still staying safe.
If low blood pressure episodes are truly occurring (should be documented through measurements or testing) then there are measures one can take to try to prevent drops in BP. Some of these include:
- always changing positions
- slowlypumping your ankles up and down before getting up
- keeping your feet elevated when sitting
- using compression stockings.
There are other measures also that your neurologist or cardiologist should be able to advise you on. Only your cardiologist can determine whether or not your anticoagulant and heart medications are appropriate for you.
Karen M Thomas, DO
College of Medicine
The Ohio State University